Kansas, 2012

Damaging Wind in Kansas, June 20, 2012

June 20, 2012 · NWS TOP · 1 event in 1 county or zone

An isolated severe storm produced a 60 mph wind gust near Olsburg, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated severe storm produced a 60 mph wind gust near Olsburg, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 5:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 5:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT WED JUN 20 2012

.DISCUSSION...

SHORT TERM...

THUNDERSTORMS WERE DEVELOPING ALONG A COLD FRONT ACROSS NORTH
CENTRAL AND SOUTH CENTRAL NEBRASKA AT 20Z. WATER VAPOR SHOWS A
TROPICAL PLUME ACROSS EASTERN KANSAS AHEAD OF THE FRONT. ALSO UPPER
TROUGH WAS MOVING ACROSS THE NORTHERN PLAINS WHICH WILL MOVE THE
FRONT SOUTHEAST TONIGHT ACROSS THE EASTERN KANSAS. LATEST MESOSCALE
ANALYSIS SHOWS ABOUT 20 TO 25 KTS OF 0-6KM SHEAR WITH HIGH VALUES IN
THE 30 TO 40 KT RANGE ACROSS SOUTH CENTRAL NEBRASKA.

EXPECT SCATTERED STORMS TO CONTINUE TO DEVELOP ALONG AND AHEAD OF
THE FRONT LATE THIS AFTERNOON AND TONIGHT. PRECIPITABLE WATER VALUES
ARE FORECAST TO RANGE FROM 1.5 TO 2 INCHES. EXPECT GOOD MOISTURE
TRANSPORT TO CONTINUE TONIGHT ALONG WITH DEEP MOISTURE CONVERGENCE
AND WILL CONTINUE TO MENTION HEAVY RAINFALL. INITIALLY DOWNDRAFT
CAPE OF 1500 J/KG WILL CONTRIBUTE TO SOME LOCALLY STRONG WIND GUSTS
REMAINING POSSIBLE. ALSO ISOLATED STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SOME HAIL UP TO THE SIZE OF QUARTERS.

THE FRONT WILL PROGRESS ACROSS THE CWA TONIGHT AND BE ACROSS PARTS
OF SOUTHEAST KANSAS IN THE MORNING AFTER SUNRISE . SOME PRE AND POST
FRONTAL STORMS/SHOWERS  ARE POSSIBLE SOUTH OF I-35 EARLY IN THE
MORNING. EXPECT COOLER TEMPERATURES ON THURSDAY WITH HIGHS IN THE
LOW TO MID 80S.

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

COLD FRONT WILL SAG INTO OK/N TX THU NIGHT WITH COOLER AND LESS
HUMID CONDS EXPECTED ACROSS NE KS. LOWS SHOULD FALL INTO THE UPPER
50S TO LOWER 60S MOST AREAS BY SUNRISE FRI.

UPPER HTS WILL CONTINUE TO RISE AS A HOT DOME OF HIGH PRESSURE
BUILDS ACROSS THE SOUTHERN ROCKIES INTO SAT. ALL GUIDANCE SHOW
SIGNALS THAT A WEAK WAVE WILL MOVE ALONG THE NORTHERN EDGE OF THE
RIDGE AXIS FRI NIGHT INTO EARLY SAT. LLJ/WAA/MOISTURE ADVECTION
ALL POINT TOWARD AN OVERNIGHT T-STORM COMPLEX ACROSS PARTS OF
NEBRASKA DIVING SE INTO MO/IA. WILL CONTINUE LOW CHC POPS ACROSS
THE FAR NORTH DUE TO UNCERTAINTY IN EXACTLY WHERE THIS COMPLEX
WILL DEVELOP AND EVENTUALLY MOVE BUT MOST SIGNALS POINT TOWARD
KEEPING THE HIGHEST POPS NORTHEAST OF THE STATE.

UPPER HTS CONTINUE TO RISE SAT AND SUN. THERE REMAINS SOME
UNCERTAINTY IN DAYTIME HIGHS SAT DEPENDING ON THE EVOLUTION OF THE
T-STORM COMPLEX FRI NIGHT HOWEVER AT THIS POINT THE MOST LIKELY
SCENARIO IS FOR THE ATMOSPHERE TO RECOVER AND HEAT UP WELL INTO
THE 90S WITH HEAT INDICES OF 100 TO 105 EXPECTED BOTH SAT AND SUN.

ECMWF AND GFS OPERATIONAL RUNS NOW BOTH SUGGEST THAT SFC HIGH
PRESSURE MAY ACTUALLY HELP COOL THE AREA OFF BY MON INTO TUES AS
THE UPPER PATTERN AMPLIFIES AND ACTUALLY RETROGRADES SOMEWHAT. NOT
SURE CONDS WILL COOL AS MUCH AS THE MOST RECENT MEXMOS GUIDANCE
BUT WILL FOR NOW KEEP HIGHS NEAR ENSEMBLE GUIDANCE VALUES WITH
HIGHS IN THE MID TO UPPER 80S BY TUES.

&&

.AVIATION...

SOUTHERLY WINDS WILL RAPIDLY SWITCH NORTH AS THE FRONT
PASSES...AROUND 1Z AT MHK AND 03Z AT TOP/FOE. MAY SEE LOCAL IFR
CONDITIONS IF A HEAVY STORM CAN PASS BUT WITH BROKEN LINE OF
CONVECTION NOT CONFIDENT ENOUGH TO PUT IN MORE THAN MVFR THUNDER.
SHOWERS AND STORMS CLEAR OVERNIGHT WITH NORTH NORTHEAST WINDS FOR
THURSDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 20, 2:38 PM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT WED JUN 20 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO NORTHERN KANSAS LATE THIS
AFTERNOON... PUSHING SOUTH OF INTERSTATE 70 DURING THE EVENING. A
FEW STORMS MAY BE SEVERE WITH ISOLATED DAMAGING WINDS OR HAIL UP TO
THE SIZE OF QUARTERS POSSIBLE THIS AFTERNOON INTO EARLY EVENING.

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT
AS WELL. THUNDERSTORMS SHOULD MOVE OUT OF THE AREA BY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT AND
SATURDAY MORNING MAINLY NEAR THE NEBRASKA BORDER.

DAYTIME TEMPERATURES COMBINED WITH HUMIDITY LEVELS WILL CREATE
HEAT INDICES OF 100 TO 105 ON SATURDAY AND SUNDAY. ANYONE WITH
OUTDOOR PLANS SHOULD BE PREPARED FOR THE HEAT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY NORTHWEST OF A COUNCIL
GROVE TO ALMA TO HIAWATHA LINE THIS EVENING.

In the hours before

Special weather statement, Jun 20, 5:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED JUN 20 2012

KSZ008-009-210000-
REPUBLIC-WASHINGTON-
623 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES...

THROUGH 700 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
CUBA...MAHASKA...AGENDA...HADDAM AND MORROWVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9745 4000 9709 3968 9712 3966 9766
      4001 9749
TIME...MOT...LOC 2323Z 270DEG 21KT 3999 9734 3974 9751

$$ LEIGHTON
Local storm report, Jun 20, 6:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HEAVY RAIN       5 WSW WASHINGTON        39.78N 97.14W
06/20/2012  M2.40 INCH       WASHINGTON         KS   TRAINED SPOTTER

            FELL IN 20 MINUTES.

&&

KC

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
June 20, 8:00 PM CST to 8:05 PM CST
Where
Pottawatomie County, 4.28 mi ESE of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -96.630

A trained spotter near Olsburg reported a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394743.